Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Salt Lake City, UT

July 10, 2006Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 10, 2006, 2:54 PM MDT for Emery County, Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 2:54 PM MDT (20:54 UTC)
Expired
Jul 10, 2006, 3:30 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 219 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102055
SVRSLC
UTC015-102130-
/O.NEW.KSLC.SV.W.0029.060710T2054Z-060710T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
254 PM MDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EMERY COUNTY IN UTAH...

* UNTIL 330 PM MDT.

* AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL EMERY COUNTY...OR ABOUT 32 MILES
  WEST OF GREEN RIVER...AND WAS MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL EMERY COUNTY AROUND 310 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3904 11076 3892 11093 3872 11072 3888 11052

$$

HALL
2 follow-up statements
000 
WWUS55 KSLC 102112
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
312 PM MDT MON JUL 10 2006

UTC015-102130-
/O.CON.KSLC.SV.W.0029.000000T0000Z-060710T2130Z/
EMERY UT-
312 PM MDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL EMERY COUNTY...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED OVER CENTRAL EMERY COUNTY...OR ABOUT 30 MILES 
WEST OF GREEN RIVER...MOVING SOUTHEAST AT 5 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3904 11076 3892 11093 3872 11072 3888 11052

$$

HALL
000 
WWUS55 KSLC 102130
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT MON JUL 10 2006

UTC015-102139-
/O.EXP.KSLC.SV.W.0029.000000T0000Z-060710T2130Z/
EMERY UT-
329 PM MDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EMERY COUNTY EXPIRES
AT 330 PM MDT...

THE SEVERE THUNDERSTORMS OVER CENTRAL EMERY COUNTY HAS WEAKENED.

LAT...LON 3904 11076 3892 11093 3872 11072 3888 11052

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 10, 2:50 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT MON JUL 10 2006

.SYNOPSIS...WEAK DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE REGION
TODAY THROUGH TUESDAY. THE AIRMASS WILL SLOWLY DRY AND WARM UP
BY MID WEEK.

&&

.DISCUSSION...ANOTHER ACTIVE CONVECTION DAY OVER THE FORECAST AREA.
WELL DEFINED SHORT WAVE TROUGH EXTENDS FROM WESTERN WYOMING AND BACK
TO THE SOUTHWEST ACROSS SLC THIS HOUR AND INTO SOUTHEAST NEVADA.
SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING PAST COUPLE HOURS ALONG
THE IDAHO BORDER AND ISOLATED STRONG CELLS IN SOUTHWEST WYOMING AND
SOUTHWEST OF SLC OVER THE STANSBURY AND TINTIC MOUNTAINS EAST ACROSS
THE WASATCH PLATEAU AND SOUTHERN UINTAS. STRONGEST CELL MOVING
SOUTHEAST OF DUCHESNE. THIS WILL BE THE SEVERE WEATHER THREAT NEXT
FEW HOURS AND SOUTH INTO CASTLE COUNTRY AND SAN RAFAEL SWELL AS THE
LEADING UPPER TROUGH AXIS CROSSES THIS AFTERNOON. ACROSS CENTRAL AND
SOUTHERN UTAH...EARLIER DECK OF MID LEVEL CLOUDS AND LIGHT SHOWERS
HAS DEVELOPED ORGANIZED STRONGER CONVECTION ON THE NORTH AND WEST
SIDE HAVE BEEN PRODUCING HEAVY RAIN AND ARE VERY SLOW MOVING. STRONG
WEST FLOW IN THE NORTH HAS BEEN MOVING CELLS A LITTLE FASTER EAST.

ALL THIS ACTIVITY GETTING A KICK FROM SHORT WAVE LIFTING INTO FAR
NORTHWEST IDAHO AND MONTANA WITH THE TAIL OF THIS TROUGH EXTENDING
SOUTHWEST ACROSS SOUTHERN IDAHO AND NORTHERN NEVADA. SUBSIDENCE WILL
TAKE OVER AROUND THE GSL BASIN NEXT COUPLE HOURS WITH FLOW VEERING
TO NORTHWEST ALOFT...BUT THE TAIL OF THE NEXT WAVE WILL DROP ACROSS
NORTHERN UTAH LATE THIS EVENING WHICH BACKS THE FLOW AGAIN...KEEPING
SCATTERED CONVECTION OVER NORTHERN UTAH AFTER PEAK HEATING.
CONVECTION ALONG THE IDAHO BORDER HILLS IS QUITE ORGANIZED WITH THIS
LINEAR ORIENTED SYNOPTIC LIFT. IN SOUTHWEST UTAH 18Z NAM-WRF
STILL DEPICTS A DEFORMATION AXIS AND WEAK MID LEVEL CIRCULATION TO
LINGER OVERNIGHT. EXPECT THE THERMAL SURFACE TROUGH OVER THE WEST
DESERTS INTO SOUTHWEST UTAH TO BECOME INCREASINGLY ACTIVE THIS
AFTERNOON AND FOR ORGANIZED CONVECTION TO LAST INTO THE EVENING WITH
MARGINAL SYNOPTIC SUPPORT IN THE OVERNIGHT HOURS.

18Z NAM-WRF AND 12Z GFS KEEP A WEAK MID LEVEL CONFLUENT AREA OVER
SOUTH CENTRAL UTAH ON TUESDAY WITH A WEAK CIRCULATION MOVING EAST.
THIS WILL BE THE FOCUS OF CONVECTION IN THE SOUTH AND CENTRAL AREA.
MEANWHILE THE WEST SIDE OF THIS DISTURBANCE WILL BOW NORTH INTO
NORTHWEST UTAH AND SPREAD HIGH PRECIPITABLE WATER AXIS BACK INTO THE
NORTHWEST. SCATTERED TO NUMEROUS CONVECTION WILL OCCUR IN THE
NORTHWEST WITH A GOOD CHANCE CELLS FROM THE DESERTS AND OQUIRRHS
WILL SPREAD INTO THE WASATCH FRONT/GSL. AIR MASS WARMS SLIGHTLY BUT
AFTERNOON CLOUD COVER AND ANVIL MAY HOLD TEMPS DOWN IN PARTS OF THE
REGION. CONVECTION WILL CONTINUE INTO THE EVENING...WITH STILL A
THREAT FOR LOCALLY HEAVY RAIN ON TUESDAY WITH GENERALLY 10 KNOTS OF
STEERING WESTERLY FLOW OVER THE MIDDLE OF UTAH. NVA SUBSIDENCE
SPREADS IN FROM THE WEST LATER TUESDAY NIGHT. THIS IS FORECAST TO
BRING THE DRYING OVER MOST OF NORTHERN UTAH ON WEDNESDAY WHILE
ENOUGH MOISTURE REMAINS IN CENTRAL AND SOUTHERN UTAH FOR AT LEAST
TERRAIN DRIVEN CONVECTION WEDNESDAY AFTERNOON. AIR MASS WARMS ABOUT
ANOTHER DEGREE CELSIUS.

MEAN FLOW STARTS TO BACK ON THURSDAY PER MODELS...WITH THE NAM-WRF
FASTER THAN THE LATEST GFS RUNS. THIS BRINGS THE 17C ISOTHERM AT 700
MB INTO NORTHERN UTAH AND WILL ALLOW MARGINAL BUT SUFFICIENT
MOISTURE TO PERSIST OVER SOUTHERN UTAH AND POSSIBLE INCREASE INTO
FRIDAY...SO KEPT PRECIP CHANCES IN GRIDS OVER CENTRAL AND SOUTHERN
AREAS. 594 DAM HEIGHTS STILL PROGGED TO SET UP OVER THE GREAT BASIN
AND WEAK FLOW FOR THE WEEKEND WHICH WILL LEAD TO DIURNAL CONVECTION
IN STEEP LAPSE RATES AND SUFFICIENT MOISTURE AND HOT AFTERNOON
TEMPERATURES. POTENTIAL FOR 100F AT SLC. MORE SIGNIFICANT MONSOON
SURGE LIKELY TO BE LET INTO UTAH GIVEN POSITION OF THE UPPER
HIGH...HOWEVER IF IT BUILDS TO FAR WEST THIS MAY DELAY THE DEEPER
MOISTURE BUT SUSTAIN VERY HOT TEMPERATURES INTO MONDAY.

&&

.AVIATION...STORMS MOVING ALONG THE SOUTHERN PART OF THE VALLEY
COULD SWITCH WINDS BRIEFLY SOUTH FOR UP TO TWO HOURS...BUT NOT
ENOUGH RAIN-COOLED AIR IS PRESENT WITH THESE STORMS TO KEEP THE FLOW
OUT OF THE SOUTH. THERE IS A 20 PERCENT CHANCE THAT THE KSLC AREA
MAY SEE A THUNDERSTORM THAT ARRIVES OFF OF THE OQUIRRH MOUNTAINS
THROUGH 22Z. ANY OUTFLOW WINDS SHOULD BE OUT OF THE SOUTHWEST TO
WEST. VFR CONDITION SHOULD PERSIST THOUGH.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER SOUTHERN AND EASTERN UTAH FOR A
CHANCE OF WETTING RAINS THROUGH THIS EVENING. DRIER AIRMASS OVER THE
NORTH SHOWING AN INCREASE IN MOISTURE WITH SHOWERS AND THUNDERSTORMS
NOW DEVELOPING ALONG THE UTAH-IDAHO BORDER AND OVER THE MOUNTAIN
RANGES OF NORTHERN UTAH. AS A RESULT...COULD SEE WETTING RAINS OVER
THE NORTHWEST THROUGH THIS EVENING AS WELL. DRYING TREND FOR
TOMORROW WILL BE A BIT OF A MISNOMER AS SHORT WAVES WILL CONTINUE TO
PRODUCE AFTERNOON AND EVENING CONVECTION ACROSS MUCH OF THE STATE.
WINDS ARE STILL EXPECTED TO INCREASE OUT OF THE SOUTHWEST AND
HUMIDITIES WILL BE LOW...HOWEVER CRITICAL FIRE WEATHER CONDITIONS
WILL BE BORDERLINE AT BEST FOR WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

AVIATION...HALL
FIRE WEATHER...YOUNG
Hazardous weather outlook, Jul 10, 5:00 AM MDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT MON JUL 10 2006

UTZ001>021-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TODAY AND
THIS EVENING OVER MUCH OF EASTERN AND SOUTHERN UTAH AND UINTA COUNTY
WYOMING. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND WITH GRADUALLY RISING TEMPERATURES IS EXPECTED
THROUGH THURSDAY. LOWER HUMIDITY...INCREASING AFTERNOON WINDS AND
ISOLATED DRY LIGHTNING WILL INCREASE THE FIRE RISK...ESPECIALLY
WEDNESDAY AND THURSDAY. MOISTURE WILL BEGIN TO RETURN FROM THE SOUTH
FRIDAY BUT THE STORMS THAT DEVELOP WILL STILL BE ON THE DRY SIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:19 PM MDTSevere Thunderstorm WarningSLCDuchesne26 min
Jul 10, 4:31 PM MDTSevere Thunderstorm WarningSLCCarbon29 min
Jul 10, 5:00 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery30 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.